Hail, Thomas
- When
- March 2, 4:31 PM EST
- Where
- Thomas County, 1.91 mi WNW of Merrillville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.950, -83.900
A few thunderstorms occurred across southwest Georgia with one storm producing penny sized hail in Thomas county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A few thunderstorms occurred across southwest Georgia with one storm producing penny sized hail in Thomas county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 2, 4:00 PM EST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
400 PM EST Sat Mar 2 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Sunday)
Issued at 354 PM EST Sat Mar 2 2024
A warm front draped over the region this afternoon has been the
focal point for a few showers and storms for the eastern half of the
region. A strong shortwave, as noted on the GOES-16 mid-level water
vapor channel, is providing enough lift to spawn several showers and
thunderstorms over the Gulf of Mexico; some of these showers and
storms are lifting to the northeast and may impact portions of the
southeastern Florida Big Bend later tonight. As of now, sided with
the Convection Allowing Models (CAMs) that have this afternoon's
rain forecast the best, which keeps much of the region on the drier
side tonight. That said, have opted to keep a mention of showers,
maybe a thunderstorm, in the forecast across the FL Big Bend tonight
as the H5 shortwave trudges east across the northern Gulf towards
northern Florida later tonight into Sunday morning.
The other thing to mention is the potential for fog for much of the
region tonight. The combination of abundant low-level moisture
combined with calm winds should allow for the formation of more
dense fog tonight. As a result, a Dense Fog Advisory was issued for
late tonight into Sunday morning for everyone except Dixie and
Lafayette Counties. The fog should lift by 10AM EST/9AM CST, but a
few locations may stay socked in with fog a while longer, as was the
case earlier this morning.
A couple of showers and thunderstorms are possible Sunday as the H5
shortwave lifts northeast across the northern part of Florida. While
CAMs aren't exactly robust with shower and thunderstorm chances
Sunday afternoon, the chance is there. This is thanks to the H5
shortwave passing overhead combined with SBCAPE values exceeding 800
J/kg and a potential sea breeze forecast to develop and push inland
in the afternoon. A few models, notably the HRRR, are showing the
potential for DCAPE values over 700 J/kg, so a few strong wind gusts
are possible within any stronger storms that are able to develop.
&&
.SHORT TERM...
(Sunday night through Monday night)
Issued at 354 PM EST Sat Mar 2 2024
Weak ridging temporarily builds overhead in response to a lifting
upper low towards the Carolinas through the short-term period
supports mostly drier weather until at least late Monday. The main
concern is another round of fog/low stratus Monday morning thanks to
lingering low-level moisture under light winds. Heading towards
Tuesday morning, rain chances creep up mainly west of the
Apalachicola River as an upper impulse approaches us from the SW.
This system will be the first of two to watch for potential severe
weather in the extended part of the forecast. High temperatures are
expected to be in the 70s (isolated low 80s) while lows merely drop
to around 60 degrees - both well above-normal for early March.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 354 PM EST Sat Mar 2 2024
Attention turns to increasing rain chances areawide Tuesday-
Wednesday as a frontal wave of low pressure traverses the NE Gulf
coast region. The environment should have adequate shear and some
instability to support a chance to slight chance of
thunderstorms, some of which could be strong. Pockets of heavy
rain capable of localized/nuisance flooding are also possible, but
will be dependent on the low- pressure system's exact track.
Global models bring the low into Central AL/GA. At this time, the
WPC outlines much of the Tri-State area with a Marginal Risk
(level 1 of 4) in their Day 4 Excessive Rainfall - valid starting
12Z Tuesday. The most vulnerable locations would be the FL
Panhandle, Wiregrass, and parts of adjacent SW GA. It would not be
surprising if there is a risk upgrade in subsequent outlooks.
We are in between systems late Wednesday through Thursday, so expect
temporary dry weather during that time frame. However, a large
trough carving itself across the Central US promotes surface
cyclogenesis over the Midwest/MS Valley late this week. This system
should drag a cold front into the region and be accompanied by an
extensive area of convection. There are multiple robust model
signals favoring severe weather for Saturday when this activity
moves through the Tri-State area. However, it is too soon to
determine impact specifics. For now, we have elevated rain chances
heading into the weekend with a slight chance for thunder.
Temperatures will remain above normal with highs mostly in the 70s
(isolated low 80s) and lows ranging from the 50s to 60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 354 PM EST Sat Mar 2 2024
Terminals are all over the place this morning ranging from VFR at
KTLH at this time of this discussion to VLIFR at KDHN. Expecting
mostly IFR to VLIFR conditions across of SE AL, most of SW GA, and
the FL Panhandle counties. Cigs and vis should slowly improve this
morning but will be short lived as stratus and dense fog is
expected to return tonight. Started dropping cigs and vis after 0Z
but expect things to really fall between 3Z and 9Z and then hold
until through daybreak. On top of that, the stationary front may
bring a few showers to the area, the best chances look to be over
the FL counties where the best chances for thunder are as well.
&&
.MARINE...
Issued at 354 PM EST Sat Mar 2 2024
Sea fog is the primary boating concern through the weekend for the
nearshore legs and Apalachee Bay with showers generally decreasing
as a lingering front becomes washed out. Otherwise, light east to
southeast winds prevail into early next week. Chances for showers
and thunderstorms return to the forecast late Monday into midday
Wednesday in response to a frontal wave low pressure moving across
the waters. Strong high pressure temporarily building to our
north in the front's wake ushers in northeast breezes on
Thursday.
&&
.FIRE WEATHER...
Issued at 354 PM EST Sat Mar 2 2024
Patchy to areas of fog, some dense, are expected tonight. Showers
and thunderstorms are forecast the next couple of afternoons, with
the best chance of rain expected on Tuesday. Otherwise, the main
fire weather concern is the low dispersions much of the region Sunday
afternoon.
&&
.HYDROLOGY...
Issued at 354 PM EST Sat Mar 2 2024
There could be hydro concerns from two upcoming systems. The first
is on Tuesday, which may pose a heavy rainfall threat. The second
system is Friday-Saturday. Current QPF amounts are about 1 to 2+
inches, increasing as you go west. Values are subject to change in
future forecasts. Local rivers are in good shape.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 61 79 60 80 / 30 30 10 10
Panama City 61 75 60 75 / 20 10 0 10
Dothan 59 77 59 76 / 20 20 10 10
Albany 58 77 59 77 / 20 20 10 10
Valdosta 60 78 61 79 / 30 40 20 10
Cross City 60 78 60 80 / 40 30 10 10
Apalachicola 61 69 61 70 / 20 10 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory from 3 AM EST /2 AM CST/ to 10 AM EST /9 AM
CST/ Sunday for FLZ007>019-026>028-108-112-114-115-118-127-
128.
High Rip Current Risk until 10 PM EST /9 PM CST/ this evening
for FLZ108-112-114.
GA...Dense Fog Advisory from 3 AM to 10 AM EST Sunday for GAZ120>131-
142>148-155>161.
AL...Dense Fog Advisory from 2 AM to 9 AM CST Sunday for ALZ065>069.
GM...None.
&&
NEAR TERM...Reese
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Reese
MARINE...IG3
FIRE WEATHER...Reese
HYDROLOGY...IG3Special Weather Statement
National Weather Service Tallahassee FL
421 PM EST Sat Mar 2 2024
GAZ158-022200-
Thomas GA-
421 PM EST Sat Mar 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL THOMAS COUNTY THROUGH
500 PM EST...
At 421 PM EST, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Dillon, Enon, Patten, Merrillville, Chastain,
Dawesville, Newark, Pasco, and Hollis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 8374 3078 8399 3091 8408 3092 8408
3094 8410 3104 8394 3104 8380 3103 8379
3103 8378 3104 8378 3104 8374
TIME...MOT...LOC 2121Z 239DEG 25KT 3090 8398
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDThe Tallahassee radar (KTLH), 74 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167753.